Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 13, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1996, 6:53 PM CDT for Beckham County, Washita County, Oklahoma. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 6:53 PM CDT (23:53 UTC)
- Expired
- Apr 21, 1996, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beckham County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:00 PM CDT | Hail 1.75 | Elk City, OK | |
| Apr 21, 7:30 PM CDT | Hail 0.75 | Dill City, OK | |
| Apr 21, 7:45 PM CDT | Hail 1.75 | Cordell, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 212355
TOROKC
OKC009-149-220045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
653 PM CDT SUN APR 21 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
EASTERN BECKHAM AND WASHITA
INCLUDING THE FOLLOWING LOCATIONS
BESSIE...BURNS FLAT...CANUTE...CARTER...CLOUD CHIEF...
CORDELL...DILL CITY...DOXEY...ELK CITY...LAKE VALLEY...
RETROP...ROCKY...SAYRE AND SENTINEL
AT 653 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST EAST OF
SAYRE. THE TORNADO WAS MOVING EAST-NORTHEAST AT 30 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE 2HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3514 9886 3513 9938 3526 9980 3542 9963
3546 9882
CBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:13 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 21, 4:13 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 400 PM CDT SUN APR 21 1996 SVR TSTMS CONT TO DVLP ACRS PTNS OF FA THIS AFTN. WL BE ACTIVE EVE AS TSTMS SPRD NEWD ACRS FA. CDFNT OK PNHDL WL MOV INTO SCNTRL/ERN OK BY MON MRNG...AND OUT OF FA BY LATE MON. STG TSTMS MAY AGN BE PSBL ACRS SERN OK ON MON. WL MENTN SLGT CHC SHWRS FOR TUES IN NRN ZNS AS S/W MOVS ACRS AREA. MID LVL RH'S INCRS ENUF TO SUPPORT SOME SHWRS. FCSTID = 32 OKC 55 69 49 76 / 70 50 10 0 HBR 50 68 46 78 / 40 20 10 0 SPS 55 70 49 80 / 40 20 10 0 GAG 46 65 40 76 / 30 0 0 20 PNC 51 64 46 73 / 70 30 10 20 DUA 59 71 49 76 / 70 60 10 0 .OKC... OK.x..NONE. TX...NONE.
In the hours before
Local storm report, Apr 21, 4:24 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 420 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 250 PM 4 S VERNON TX 2.5 INCH HAIL 04/21/96 WILBARGER 305 PM 8 N STILLWATER OK 2.5 INCH HAIL 04/21/96 PAYNE 309 PM 3 N ELECTRA TX 0.75 INCH HAIL 04/21/96 WICHITA 335 PM LAKE KICKAPOO TX 1.75 INCH HAIL 04/21/96 ARCHER 340 PM TIPTON OK 2.75 INCH HAIL 04/21/96 TILLMAN 358 PM WICHITA FALLS TX 1.75 INCH HAIL 04/21/96 WICHITA 420 PM 10 NE PERRY OK 0.75 INCH HAIL 04/21/96 NOBLE FM
Local storm report, Apr 21, 5:49 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 550 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 345 PM SNYDER OK 1.00 INCH HAIL 04/21/96 KIOWA 415 PM ROOSEVELT OK 1.50 INCH HAIL 04/21/96 KIOWA 430 PM LAKE KICKAPOO TX 1.75 INCH HAIL 04/21/96 WICHITA 430 PM ELECTRA TX 0.75 INCH HAIL 04/21/96 WICHITA 430 PM MEERS OK 0.75 INCH HAIL 04/21/96 COMANCHE 435 PM 3 E WALTERS OK 0.75 INCH HAIL 04/21/96 COTTON 456 PM GRANDFIELD OK 0.88 HAIL 04/21/96 TILLMAN 458 PM 3 SE HOLLIDAY TX 1.75 INCH HAIL 04/21/96 ARCHER 500 PM SEYMOUR TX 2.75 INCH HAIL 04/21/96 BAYLOR 504 PM ADDINGTON OK 1.75 INCH HAIL 04/21/96 JEFFERSON 505 PM 7 E ADDINGTON OK 1.75 INCH HAIL 04/21/96 JEFFERSON COVERING GROUND 510 PM MABELLE TX 2.75 INCH HAIL 04/21/96 BAYLOR 523 PM 12 E COMANCHE OK 2.50 INCH HAIL 04/21/96 STEPHENS 525 PM 2 E WALTERS OK 0.75 INCH HAIL 04/21/96 COTTON 525 PM 9 S ELECTRA TX 1.75 INCH HAIL 04/21/96 WICHITA 530 PM 5 N HEALDTON OK 1.00 INCH HAIL 04/21/96 CARTER DMD(
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:37 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 53 min |
| Apr 21, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 57 min |
| Apr 21, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 36 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 54 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 54 min |
| Apr 21, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 50 min |
| Apr 21, 4:01 PM CDT | Tornado Warning | OUN | Garfield, Logan, Noble | 44 min |
| Apr 21, 4:01 PM CDT | Tornado Warning | OUN | Kingfisher | 44 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 50 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 50 min |
| Apr 21, 4:38 PM CDT | Tornado Warning | OUN | Cotton, Jefferson, Stephens | 52 min |
| Apr 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 48 min |
| Apr 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 48 min |
| Apr 21, 4:52 PM CDT | Tornado Warning | OUN | Noble | 38 min |
| Apr 21, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens | 63 min |
| Apr 21, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 63 min |
| Apr 21, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 51 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 40 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 40 min |
| Apr 21, 5:41 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 49 min |
| Apr 21, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 40 min |
| Apr 21, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 21, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 52 min |
| Apr 21, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens, Tillman | 65 min |
| Apr 21, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 65 min |
| Apr 21, 6:17 PM CDT | Tornado Warning | OUN | Jefferson | 43 min |
| Apr 21, 6:22 PM CDT | Tornado Warning | OUN | Garvin, Murray | 53 min |
| Apr 21, 6:28 PM CDT | Tornado Warning | OUN | Carter, Stephens | 32 min |
| Apr 21, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 35 min |
| Apr 21, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 43 min |
| Apr 21, 6:50 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray, Pontotoc | 40 min |
| Apr 21, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.